Patients who take antidepressants with painkillers could be setting themselves up for deadly adverse events, new research suggests.

In a study published in BMJ, researchers said that taking nonsteroidal anti-inflammatory drugs (NSAIDs) with antidepressants increases the risk of intracranial bleeding, which occurs in the skull. Scientists cautioned that the study doesn’t prove NSAIDs cause the bleeding, but said the possibility needs to be further explored. Popular over-the-counter (OTC) NSAIDs include Advil, Aleve, aspirin and Motrin. [1]

For the study, researchers at Korea Institute of Drug Safety and Risk Management analyzed more than 4.1 million patients who began receiving antidepressants for the first time from 2010 to 2013. More than 2 million of those patients were also on NSAIDs during the first 30 days in which they took antidepressants.

Stewart Mercer, a professor of primary care research at the University of Glasgow who was not involved in the research, said in an accompanying editorial that the results “give some cause of concern.”

During the initial 30-day window of antidepressant use, the team of researchers found 742 patients who experienced intracranial bleeding, with 169 on antidepressants only and 573 taking a combination of antidepressants and painkillers. Neither age nor the type of antidepressants – newer serotonin reuptake inhibitors (SSRIs) or older tricylic drugs – had an impact on the risk of intracranial bleeding. The risk did appear to be greater in men, however. [1]

Related: The Truth About Drugs like Tylenol (Acetaminophen)

The working theory is that the combination of antidepressants and painkillers could be interfering with the way the body’s blood platelets work. The researchers noted that antidepressants, particularly SSRIs, “block platelet uptake, and use of these agents results in bleeding complications.” Further, “NSAIDs are also known to inhibit normal platelet function.” SSRIs and NSAIDs have both been linked to gastrointestinal bleeding.

Mercer said that the teams of scientists have yet to determine the risk of intracranial bleeding when the drugs are used alone, the long-term effect of combining the drugs, and why men are more at risk for intracranial bleeding than women. He also suggested the metabolisms of some ethnic groups could be different from others’.

Just recently, the FDA said it would require the makers of prescription NSAIDs to strengthen the language on the drugs’ warning labels to inform consumers that the medications can increase people’s chances of a heart attack or stroke, even when taken for a relatively short time. The agency also said it would ask companies that make over-the-counter (OTC) NSAIDs to do the same.

Boxed warnings were first placed on NSAIDs in 2005 after the painkiller Vioxx was pulled from the market due to potentially causing heart attack and stroke.

[1] The Washington Post


Storable Food



Author Image
Post written byJulie Fidler:
Julie Fidler is a freelance writer, legal blogger, and the author of Adventures in Holy Matrimony: For Better or the Absolute Worst. She lives in Pennsylvania with her husband and two ridiculously spoiled cats. She occasionally pontificates on her blog.